Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 48, NWS Mobile, AL

March 23, 2021

NWS Mobile, AL issued this special marine warning at Mar 23, 2021, 1:53 PM CDT. It was in force for 97 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2021, 1:53 PM CDT (18:53 UTC)
Expired
Mar 23, 2021, 3:30 PM CDT
In force
97 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 34 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 2:36 PM CDTMARINE TSTM WIND 39Brookley Field Asos, ALBROOKLEY FIELD (KBFM) MEASURED A MARINE THUNDERSTORM WIND GUST OF 39 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WHUS54 KMOB 231853
SMWMOB
GMZ630>632-650-232030-
/O.NEW.KMOB.MA.W.0048.210323T1853Z-210323T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
153 PM CDT Tue Mar 23 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
  Mississippi Sound...
  North Mobile Bay...
  South Mobile Bay...

* Until 330 PM CDT.

* At 153 PM CDT, strong thunderstorms were located along a line
  extending from 23 nm northwest of Pinto Island to near Pascagoula
  to 10 nm west of Chandeleur Sound, moving east at 35 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Gaillard Island, East Fowl River Bridge, Sand Island Lighthouse,
  Bon Secour Bay, Farewell Buoy, Middle Bay Light, Mississippi Sound
  East Of Pascagoula, Battleship Park, Dog River Bridge and Central
  Dauphin Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 3038 8841 3031 8814 3061 8810 3066 8804
      3066 8803 3078 8807 3079 8800 3069 8803
      3067 8803 3083 8792 3048 8794 3038 8784
      3046 8780 3035 8783 3028 8768 3022 8803
      3026 8760 2990 8808 2988 8831
TIME...MOT...LOC 1853Z 277DEG 33KT 3098 8830 3039 8861 2993 8923 

HAIL...0.00IN
WIND...>34KTS

$$

21/CL
2 follow-up statements
126 
FZUS74 KMOB 231931
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
231 PM CDT Tue Mar 23 2021

GMZ630>632-650-232030-
/O.CON.KMOB.MA.W.0048.000000T0000Z-210323T2030Z/
231 PM CDT Tue Mar 23 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 330 PM CDT...

For the following areas...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
Mississippi Sound...
North Mobile Bay...
South Mobile Bay...

At 228 PM CDT, thunderstorms capable of producing waterspouts and 
wind gusts of 34 knots or greater were located along a line 
extending from near Pinto Island to near Mississippi Sound East Of 
Pascagoula to near Horn Island, moving east at 25 knots.

HAZARD...Waterspouts and wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Gaillard Island, East Fowl River Bridge, Sand Island Lighthouse, Bon
Secour Bay, Farewell Buoy, Middle Bay Light, Mississippi Sound East
Of Pascagoula, Battleship Park, Dog River Bridge and Central Dauphin
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 3038 8841 3031 8814 3061 8810 3066 8804
      3066 8803 3078 8807 3079 8800 3069 8803
      3067 8803 3083 8792 3048 8794 3038 8784
      3046 8780 3035 8783 3028 8768 3022 8803
      3026 8760 2990 8808 2988 8831
TIME...MOT...LOC 1928Z 281DEG 25KT 3067 8813 3033 8838 3019 8852 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

21/CL
705 
FZUS74 KMOB 232003
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
303 PM CDT Tue Mar 23 2021

GMZ630>632-650-232030-
/O.CON.KMOB.MA.W.0048.000000T0000Z-210323T2030Z/
303 PM CDT Tue Mar 23 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 330 PM CDT...

For the following areas...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
Mississippi Sound...
North Mobile Bay...
South Mobile Bay...

At 302 PM CDT, thunderstorms capable of producing waterspouts and 
win gusts of 34 knots or greater were located along a line extending 
from Mouth Of Mobile River to near Middle Bay Light to near Western 
Dauphin Island, moving east at 30 knots.

HAZARD...Waterspouts and wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Gaillard Island, East Fowl River Bridge, Sand Island Lighthouse, Bon
Secour Bay, Farewell Buoy, Middle Bay Light, Mississippi Sound East
Of Pascagoula, Battleship Park, Dog River Bridge and Central Dauphin
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 3038 8841 3031 8814 3061 8810 3066 8804
      3066 8803 3078 8807 3079 8800 3069 8803
      3067 8803 3083 8792 3048 8794 3038 8784
      3046 8780 3035 8783 3028 8768 3022 8803
      3026 8760 2990 8808 2988 8831
TIME...MOT...LOC 2002Z 253DEG 31KT 3065 8799 3042 8806 3018 8824 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

21/CL

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Mar 23, 12:05 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 23, 12:05 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1205 PM CDT Tue Mar 23 2021

...High Impact Weather The Next Few Days with Flooding Rains and
Severe Weather Potential...

.NEAR TERM /Now Through Wednesday/...As the lead-off headline
addresses, we are now moving into the beginning of an multi-day,
high impact weather event which not only involves excessive,
flooding rainfall but also severe weather. 23.12Z upper air maps
show a highly amplified configuration to the geo-potential height
field aloft over the CONUS with a large scale trof west of the MS
River and downstream ridging off the southeast US coast. The lead
energy in the upper trof over the central Plains was shearing out
to the northeast and has resulted in a strong negative tilt to
the upper flow over the Mid MS River Valley/Mid-South. This
results in strong upper level ascent with a strongly diffluent
flow that extends from there, southward to southeast LA. An axis
of deep moisture (PWATs in excess of 1.4") over the northwest Gulf
was nosing northeast up into the base of the larger scale ascent
and within a solid zone of deep layer moisture flux convergence.
Within this area, radar is showing deep convection/heavy rain
expanding in areal coverage knocking on our door step. Radar is
showing the leading edge of this activity encroaching upon
southeast MS and this activity will continue eastward the
remainder of the day. As the lead upstream energy lifts out
tonight, the shield of rain slows with southeastward migration
over the Gulf coast with the strongest signal for excessive rain
focused primarily over the coastal counties. There is also
indications that the excessive rain threat will extend further
east, thus the flash flood watch has been extended east to include
AL Zones 055-056-059 and FL Zones 201>204. The watch time remains
unchanged from this evening thru Friday AM. Storm totals thru
this period remains 5 to 10", but take note, localized higher
amounts than these are quite possible. Also take into account this
will occur over a multi-day period. Another threat will be a
marginal risk of severe storms outlooked from Coastal southwest AL
to the interior of southeast MS thru daybreak Wednesday. The
greatest risk of near term severe storms is damaging straight line
winds as forecasters are observing bowing segments in upstream
convection. However, most of this activity initially is elevated
as environmental instability is lacking as shield of rains running
ahead of the main line earlier today has stabilized things a bit
despite favorable shear. The severe weather threat appears to be a
bit better further south and west along coastal MS and southeast
LA. Forecasters will continue to monitor. The greatest concern in
the near term is heavy rain and an increased flooding threat.

a HIGH risk of rip currents remains effect. /10

&&

.AVIATION...
18Z issuance...Convective line approaches from the west and
results in lowering of cigs to IFR/MVFR categories. Vsby likely
to be reduced to LIFR/IFR categories in +RA over interior
southeast MS initially then eastward into interior southwest AL to
coastal AL after 24.00Z. Ahead of the convection, southeast winds
15 to 25 knots along with higher gusts will bring impacts to
approaches/departures this afternoon primarily over the coastal
terminals. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch from 7 PM CDT this evening through Friday
     morning for ALZ051>053-055-056-059-261>266.

     High Rip Current Risk through Friday afternoon for ALZ265-266.

FL...Flash Flood Watch from 7 PM CDT this evening through Friday
     morning for FLZ201>204.

     High Rip Current Risk through Friday afternoon for FLZ202-204-
     206.

MS...Flash Flood Watch from 7 PM CDT this evening through Friday
     morning for MSZ067-075-076-078-079.

GM...Small Craft Advisory until 7 AM CDT Friday for GMZ631-632-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Mar 23, 12:17 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
1217 PM CDT Tue Mar 23 2021

MSZ075-076-078-079-231800-
Stone MS-Perry MS-Greene MS-George MS-
1217 PM CDT Tue Mar 23 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WESTERN GEORGE...PERRY...GREENE AND STONE COUNTIES UNTIL
100 PM CDT...

At 1215 PM CDT, the strong thunderstorms were located along a line
extending from 5 miles northwest of Ovett to near Brooklyn to 5 miles
northeast of Picayune, and moving east at 40 mph.

Wind gusts of 40 to 45 mph will be possible with these storms.

Locations impacted include...
Wiggins, Richton, Leakesville, Perkinston, McHenry, Beaumont, New
Augusta and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3091 8934 3091 8914 3142 8915 3144 8852
      3096 8857 3073 8882 3073 8889 3068 8889
      3068 8924 3065 8925 3065 8934
TIME...MOT...LOC 1715Z 270DEG 33KT 3153 8912 3108 8923 3059 8963

21/CL
Special weather statement, Mar 23, 1:00 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
100 PM CDT Tue Mar 23 2021

ALZ052-261-MSZ075-076-078-079-231845-
Washington AL-Mobile Inland AL-Stone MS-Perry MS-Greene MS-George MS-
100 PM CDT Tue Mar 23 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN MOBILE...SOUTHWESTERN WASHINGTON...GEORGE...
PERRY...GREENE AND STONE COUNTIES UNTIL 145 PM CDT...

At 100 PM CDT, the strong thunderstorms were located along a line
extending from 9 miles northeast of McLain to 9 miles east of
Perkinston to near Bay St. Louis, and moving east at 40 mph.

Wind gusts up to around 40 mph will be possible with these storms.

Locations impacted include...
Wiggins, Citronelle, Lucedale, Leakesville, Perkinston, McHenry,
Gulfcrest, Deer Park, Beaumont, New Augusta, McLain and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3091 8918 3091 8914 3100 8914 3129 8902
      3133 8804 3079 8826 3080 8841 3074 8841
      3073 8888 3068 8889 3068 8924 3065 8924
      3065 8929
TIME...MOT...LOC 1800Z 260DEG 36KT 3123 8875 3078 8898 3029 8929

21/CL
Special weather statement, Mar 23, 1:37 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
137 PM CDT Tue Mar 23 2021

ALZ052-261-263-265-MSZ076-079-231915-
Mobile Coastal AL-Washington AL-Mobile Inland AL-Mobile Central AL-
Greene MS-George MS-
137 PM CDT Tue Mar 23 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...MOBILE...SOUTHERN WASHINGTON...GEORGE AND SOUTHEASTERN
GREENE COUNTIES UNTIL 215 PM CDT...

At 134 PM CDT, the strong thunderstorms were located along a line
extending from 5 miles southeast of Leakesville to 9 miles north of
Wade to 3 miles east of Latimer to 3 miles south of Biloxi, and
moving east at 45 mph.

Wind gusts of 40 to 45 mph will be possible with these storms.

These strong thunderstorms will be near...
  Tanner Williams around 150 PM CDT.
  Citronelle and Wilmer around 155 PM CDT.
  Semmes around 200 PM CDT.
  Chunchula around 205 PM CDT.
  Grand Bay, Calvert, Mount Vernon and Movico around 210 PM CDT.
  Prichard, Tillmans Corner, Saraland, Theodore, Chickasaw, Satsuma,
  Creola, Axis, and I65 And I165 around 215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3040 8834 3039 8840 3074 8841 3074 8886
      3114 8872 3118 8795 3115 8797 3111 8789
      3112 8794 3108 8797 3109 8791 3103 8796
      3102 8790 3110 8789 3108 8789 3109 8788
      3110 8788 3109 8787 3042 8811 3037 8831
TIME...MOT...LOC 1834Z 260DEG 39KT 3110 8848 3077 8859 3050 8880 3037
8894

21/CL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 10:29 PM CDTSmall Craft AdvisoryMOB3 days
Mar 23, 11:07 AM CDTRiver Flood WarningMOBBaldwin15 hr
Mar 23, 11:09 AM CDTRiver Flood WarningMOBBaldwin15 hr
Mar 23, 11:10 AM CDTRiver Flood WarningMOBEscambia15 hr
Mar 23, 11:11 AM CDTRiver Flood WarningMOBBaldwin15 hr
Mar 23, 11:13 AM CDTRiver Flood WarningMOBMobile23 hr
Mar 23, 12:34 PM CDTCoastal Flood AdvisoryMOBBaldwin, Mobile60 hr
Mar 23, 12:34 PM CDTHigh Surf AdvisoryMOBBaldwin, Mobile63 hr
Mar 23, 1:37 PM CDTSpecial Weather StatementMOBMobile38 min
Mar 23, 2:11 PM CDTSpecial Weather StatementMOBBaldwin, Mobile64 min
Mar 23, 2:51 PM CDTSpecial Marine WarningMOB84 min
Mar 23, 3:11 PM CDTSpecial Weather StatementMOBBaldwin64 min
Mar 23, 3:26 PM CDTSpecial Marine WarningMOB49 min
Mar 23, 3:35 PM CDTSevere Thunderstorm WarningMOBBaldwin28 min
Mar 23, 4:15 PM CDTSpecial Marine WarningMOB60 min
Mar 23, 12:17 PM CDTSpecial Weather StatementMOBGreene, Perry, Stone43 min
Mar 23, 1:00 PM CDTSpecial Weather StatementMOBGeorge, Greene, Perry, Stone45 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.